Lightning, Mohave
- When
- August 22, 10:30 PM MST
- Where
- Mohave County, Bullhead City
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.150, -114.570
Lightning knocked out power to 186 customers in Bullhead City.
A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 22, 7:21 PM MST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 721 PM PDT THU AUG 22 2013 .SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES. && .UPDATE...ONGOING CONVECTION HAS WEAKENED AS OF 215Z...HOWEVER A WEAK WAVE MOVING THROUGH THE AREA COUPLED WITH AMPLE MOISTURE MAINLY EAST OF A LINE FROM PIOCHE-INDIAN SPRINGS-YUCCA VALLEY WILL KEEP THE CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST OVERNIGHT. HAVE UPDATED THE GRIDS TO REFLECT THIS AND NEW GRIDS SHOULD BE AVAILABLE SHORTLY. && .AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY TONIGHT BUT THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS FROM LAS VEGAS. SCT-BKN CLOUDS AROUND 13-15K FT WILL LINGER OVERNIGHT. SOUTHEAST WINDS 6-8 KTS LATE AFTERNOON WILL BECOME SOUTH 8-10 KTS BY 02Z THIS EVENING AND CONTINUE OVERNIGHT. EAST TO SOUTHEAST WINDS 5-8 KTS MOST OF THE DAY FRIDAY WITH ISOLATED THUNDERSTORMS IN THE AREA FRIDAY AFTERNOON AND EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND WEST OF THOSE AREAS. NO OPERATIONALLY SIGNIFICANT WINDS THROUGH FRIDAY OTHER THAN FROM THUNDERSTORMS. && .PREV DISCUSSION... ISSUED 230 PM PDT THU AUG 22 2013 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA. THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY. THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL. TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL THE MOISTURE. .LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY RAIN PRODUCING STORMS. TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA. STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY. THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT SHOULD GENERALLY BE BELOW NORMAL. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...WOLCOTT PREV DISCUSSION...HARRISON/SALMEN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 503 AM PDT THU AUG 22 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-230700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST ARIZONA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY. JA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM FLASH FLOOD 11 ESE TWENTYNINE PALMS 34.10N 115.62W
08/22/2013 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS WATER AND DEBRIS OVER HIGHWAY 62.
&&
JSALMENThe Las Vegas radar (KESX), 68 km away, was scanning. The volume nearest the first event began at 05:31 UTC.
9 flash flood, 3 lightning. Local standard time, as filed.
Lightning knocked out power to 186 customers in Bullhead City.
Lightning knocked out power to 272 customers in Topock.
Lightning knocked out power to 1002 customers in Mohave Valley.
Mud covered Highway 68 from Union Pass to Golden Valley.
Boulders washed onto the road near the intersection of Alamo Road and Boriana Mine Road. Alamo Road south of Yucca was damaged by flooding.
Six to eight inches of water ran over McCulloch Blvd. in Lake Havasu City.
Six inches of flowing water with rocks and debris covered the intersection of Chino Dr. and Teddy Roosevelt Rd. in Golden Valley.
Several inches of water and mud flowed across the Oatman-Topock Highway at the Sacramento Wash.
Bullhead Parkway was closed due to mud, boulders, and debris in the road.
County Route 1 was closed from Highway 95 to Route 66 due to water, rocks, and debris over the road in low lying areas. One swift water rescue was conducted two miles north of Interstate 40.
Water and mud flowed across the Oatman-Topock Highway at the Sacramento Wash.
A foot of water flowed down Johnson Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470709, 470710, 470711, 470714, 470717, 470720, 470721, 470724, 470733, 470734, 470735, 470736.